Uncontrollable Rage & Seroquel, Zyprexa
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Uncontrollable Rage & Seroquel, Zyprexa


I am Bipolar II and because I suffer from racing thoughts, doctors have prescribed anti-psychotics for me.  First Seroquel and then Zyprexa worked really well in the very beginning, but soon gave me the scary side effect of uncontrollable rage, so I discontinued the medicine.  Both times, I was on very low doses.  It seems counterintuitive that this class of drugs should essentially make me psychotic.  Can you explain what may be going on?



Dear Jen -- 
(First thought, parenthetically:  are you also on an antidepressant?  if so, I'd look in that direction first for what might cause phases of "uncontrollable rage", particularly if you'd been on the Seroquel or Zyprexa for a while before this kind of thing happened)

I guess that parenthesis, now that I think about it a bit further, would be my only real guess as to "what is going on".  If you're not on an antidepressant, I guess we'd just have to say "wow, you have something really unusual" in terms of your reaction to these medications.  Since "uncontrollable rage" can of course be caused by what we're trying to treat, there's a strong temptation to ascribe such episodes to the underlying illness rather than an unusual medication reaction.  However, as my friend Dr. B' says, "medications are guilty until proven innocent". 

Perhaps what you're wondering is something like "Dr. Phelps, have you ever seen this kind of reaction?"  The answer is:  yes, but as above, it's always hard to tell if the episode is from the medication or from the illness.  On the whole, I may have seen a few such reactions that looked like the medication, but usually in retrospect it turns out more likely to be the illness (e.g. continued such episodes on subsequent very different medications).  

However, to be complete, there are case reports of both SeroquelLykouras and ZyprexaAubry causing manic symptoms.

Dr. Phelps
 

Published October, 2004

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?